Hail, Deschutes
- When
- June 9, 1:45 PM PST
- Where
- Deschutes County, 1 mi ENE of Bend
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.075, -121.281
Penny hail accompanied by heavy rainfall and street flooding.
An upper level low pressure area near the Oregon coast brought moist and unstable conditions to central Oregon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level low pressure area near the Oregon coast brought moist and unstable conditions to central Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 9, 1:30 PM PST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 230 PM PDT TUE JUN 9 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. LOW PRESSURE OFF THE PACNW COAST WILL CONTINUE TO PUMP MOISTURE INTO THE TWO STATE AREA INTO TONIGHT. THE MODELS WERE INDICATING THE CONVECTION COULD CONTINUE OVERNIGHT OVER PORTIONS OF CENTRAL OREGON AND ALONG THE WA/OR CASCADES AND HAVE INCREASED POPS ACROSS THIS REGION. THE LOW WILL REMAIN OVER THE PACNW COAST FOR THE NEXT COUPLE OF DAYS AND CONTINUE TO SEND IMPULSES INTO OUR AREA WITH ANOTHER EXPECTED THURSDAY. THESE IMPULSES ALONG WITH MID LEVEL MOISTURE WILL KEEP THE UNSETTLED WEATHER TOWARD THE END OF THE WEEK. AFTERNOON TEMPERATURES WILL BE NEAR NORMAL TOMORROW AND THEN WARM A COUPLE OF DEGREES ON THURSDAY. .LONG TERM...FRIDAY THROUGH TUESDAY. FRIDAY...SOUTH-TO-SOUTHWEST UPPER FLOW INCREASES A BIT IN STRENGTH AND ALSO BRINGS ADDITIONAL MOISTURE NORTHWARDS INTO EASTERN OREGON. MARGINAL FLOW AND SHEAR COULD LEAD TO SOME STRONGER STORMS FRIDAY AFTERNOON AND EVENING...WITH HEAVY RAIN THE MOST LIKELY THREAT. FOR SATURDAY A SIMILAR MOIST AIR MASS IS EXPECTED AND THERE MAY BE BETTER FORCING FOR LIFT FROM A DISTURBANCE MOVING INTO NORTHEAST OREGON FROM THE SOUTH. BOTH FRIDAY AND SATURDAY...STRONGER UPDRAFTS COULD BE FAIRLY SLOW MOVING...SIMILAR TO THE PERIOD LAST WEEK WHEN THERE WAS STREET FLOODING AND SMALL CREEK FLOODING AT SOME LOCATIONS. GIVEN ALL THIS...WILL HIGHLIGHT HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK PRODUCT FOR FRIDAY AND SATURDAY. THE THREAT FOR THUNDERSTORMS CONTINUES SUNDAY...BUT WITH WEAK WIND SHEAR AS THE UPPER LOW CENTERS OVER THE AREA...STRONGER STORMS ARE NOT EXPECTED AT THIS TIME. MONDAY AND TUESDAY THE UPPER-LEVEL LOW IS EXPECTED TO SLOWLY MOVE EAST BRINGING IN A DRIER AIR MASS FOR THE BEGINNING OF THE WEEK. CONFIDENCE IN THIS EXTENDED FORECAST BASED ON THE SPREAD OF MODEL AND MODEL ENSEMBLE SOLUTIONS IS ABOVE NORMAL. 80 && .AVIATION DISCUSSION...00Z TAFS. EXPECT PREVAILING LIGHT WINDS AND MID AND HIGH LEVEL CLOUDS THROUGH THE 24-HOUR PERIOD. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING TO IMPACT KRDM AND KDLS. SLOW MOVING THUNDERSTORMS COULD HAVE POTENTIAL TO CREATE MVFR CIGS ALONG WITH MODERATE RAIN SHOWERS. OTHER TAF LOCATIONS WILL SEE SOME HIGHER BASED CU DEVELOPMENT THIS AFTERNOON AND EVENING BUT LIKELY LITTLE ELSE. OVERNIGHT THERE IS A CHANCE FOR MODERATE SHOWERS AT KRDM THAT COULD BRING IFR CIGS. 80 && .PRELIMINARY POINT TEMPS/POPS... PDT 52 79 53 78 / 10 10 10 20 ALW 54 81 55 81 / 10 10 20 20 PSC 51 85 55 84 / 10 10 10 10 YKM 53 82 53 82 / 10 10 10 20 HRI 52 83 54 83 / 10 10 10 20 ELN 52 81 52 83 / 10 10 10 20 RDM 47 70 49 72 / 40 30 30 30 LGD 46 75 45 74 / 10 10 20 30 GCD 49 72 49 71 / 30 30 20 30 DLS 58 80 57 81 / 30 30 20 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX WEDNESDAY : GREEN THURSDAY : GREEN FRIDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 97/80/80
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
226 PM PDT TUE JUN 9 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-101430-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
226 PM PDT TUE JUN 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON,
NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
AN UNSTABLE AIR MASS THIS AFTERNOON AND EVENING IS FAVORABLE FOR
THUNDERSTORMS...MAINLY IN SOUTH AND CENTRAL OREGON...BUT ALSO
NORTHWARD ALONG THE CASCADE EAST SLOPES INTO THE SOUTHERN
WASHINGTON CASCADES AND AS FAR NORTH AS MEACHAM AND HALFWAY OREGON
ACROSS THE NORTHEAST OREGON MOUNTAINS. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS CENTRAL OREGON AND THE JOHN DAY OCHOCO
HIGHLANDS ARE EXPECTED TO CONTINUE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WEDNESDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTH CENTRAL OREGON,
CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS THURSDAY
NORTH CENTRAL OREGON, CENTRAL OREGON, GRANDE RONDE VALLEY,
WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
HEAVY RAIN FRIDAY
NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
HEAVY RAIN SATURDAY
NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
AFTERNOON AND EVENING INSTABILITY WILL CONTINUE THROUGH AT LEAST
SATURDAY... AND PROBABLY LONGER...KEEPING THE THREAT OF
THUNDERSTORMS OVER THE AREA. INCREASING MOISTURE AND THE
POSSIBILITY OF STRONGER STORMS WILL PROVIDE A HEAVY RAIN THREAT
FRIDAY AND SATURDAY. SOME LOCATIONS...ESPECIALLY OVER HIGHER
TERRAIN...COULD RECEIVE HEAVY DOWNPOURS OF 1 TO 2 INCHES OF RAIN
IN AN HOUR FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
232 PM PDT TUE JUN 9 2009
ORZ043-092230-
CENTRAL OREGON OR-
232 PM PDT TUE JUN 9 2009
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROOK AND WESTERN
DESCHUTES COUNTIES UNTIL 330 PM PDT...
AT 221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THREE STRONG THUNDERSTORMS IN CENTRAL DESCHUTES COUNTY...MOVING
NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4366 12146 4434 12185 4436 12185 4438 12130
4383 12081 4365 12112
TIME...MOT...LOC 2131Z 199DEG 13KT 4394 12122The Portland,OR radar (KRTX), 225 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
1 hail, 1 heavy rain. Local standard time, as filed.
Penny hail accompanied by heavy rainfall and street flooding.
Slow moving thunderstorms produced heavy rainfall and hail 1/4 inch to 3/4 inch in diameter which caused widespread street flooding. U.S. Highway 97 had traffic stopped. Hail covered the ground to a depth of 4 inches at the base of Pilot Butte. Rainfall reports ranged between 1 and 2 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164981, 164984.